Hail, Brown
- When
- August 7, 6:01 PM CST
- Where
- Brown County, 5.29 mi W of Winship
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.920, -98.630
Slow moving thunderstorms formed in the James Valley and across north central South Dakota. The storms just north of Aberdeen brought multiple reports of large hail and severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Slow moving thunderstorms formed in the James Valley and across north central South Dakota. The storms just north of Aberdeen brought multiple reports of large hail and severe winds. The strongest storm moved along a boundary to the east of Aberdeen between the evening and early overnight hours, before storms became more scattered and sub-severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 7, 5:21 PM CST, 40 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 621 PM CDT Sat Aug 7 2021 .UPDATE... Issued at 617 PM CDT Sat Aug 7 2021 Made some adjustments to pops this evening based on latest radar trends. Cleared out pops across most of northeast SD for the next few hours but increased them across north central where an MCV continues to spin. && .SHORT TERM...(This Evening through Sunday Night) Issued at 232 PM CDT Sat Aug 7 2021 Forecast challenges revolve around convection chances and severity potential through late tonight, along with temperatures on Sunday. Currently, under a mostly sunny (but smoky) sky, temperatures are warming through the 80s on light and variable winds. A surface low is analyzed right smack dab in the middle of the CWA with a clearly discernible and nearly stationary warm front (per surface obs and low level thermal advection) extending eastward off of it into MN. One upper circulation of interest is depicted in satellite and radar spinning over Corson county, generating an almost hurricane-like appearance in the rain pattern there in Corson county. Plenty of deep layer shear and instability to support supercellular convection this afternoon/evening, once the boundary layer fully mixes out. All the ingredients are in place (boundary/surface low, high instability, marginal capping inversion aloft, and mid/upper level synoptic scale lift) for some isolated to scattered convection. The only real question remains what kind of severe weather can supercells produce, if they form in the surface low and/or north of/along the surface warm front by early this evening? Hi-Res rapid refresh family of guidance still supports a small window of weak tornado potential early this evening along/north of said warm-front. Low level SRH may actually nose up to around 100-150m2/s2 across portions of Codington/Hamlin/Deuel and Grant counties. Otherwise, CAMS appear to be settling down on two distinct clusters/areas of convective potential this afternoon through tonight. The first area of storm potential coverage is associated with a couple of shortwaves down over south central Nebraska and northeastern CO. These two areas of low pressure are forecast to work northeast toward the Great Lakes region over the next 12 to 24 hours, and would likely be the lift aloft that aides thunderstorm development across the far eastern CWA (on/near the surface warm front) by early this evening. The upper circulation working through Corson county is responsible for the other area of storm potential coverage across portions of north central and northeast South Dakota from late this afternoon through late tonight. Again, there is the potential for a few storms to become severe. And, large hail, damaging winds and heavy rainfall along and east of a line from Mobridge to Miller are all the primary threats with any strong to severe storms there. Once all the forcing/lift for convection departs the CWA later tonight/early Sunday morning, the forecast reverts back to an entirely dry one for the rest of the short term forecast period. The warm airmass in place will still be around on Sunday, along with smoke aloft, which could put a bit of a damper on Sunday's high temperature forecast, currently boasting of highs in the 90s from the James River valley over to the west river counties in this CWA. .LONG TERM...(Monday through Saturday) Issued at 232 PM CDT Sat Aug 7 2021 Potent shortwave trough will be moving east along the international border Monday and Monday night. At the surface, a cold front will be moving east across the area during the day Monday. Ahead of the front, low-level moisture will be present with mid to upper 60s dewpoints. Models continue to indicate potential for showers and thunderstorms, some of which could be strong to severe. Day 3 outlook shows "marginal risk" across the eastern CWA. From Tuesday and beyond, precip chances look rather slim. The rest of the week will be highlighted with a couple frontal passages, but with little moisture to work with. As for temperatures, things look to stay rather toasty at least early on in the period, with highs in the 80s and 90s. After Thursday's frontal passage, it does appear we'll cool down a bit across the eastern CWA, perhaps into the upper 70s to around 80 for highs on Friday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 617 PM CDT Sat Aug 7 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected this evening except in heavier showers where vsby may fall. MVFR cigs are possible near KATY Sunday morning, as well. Thunderstorm placement is not clear this evening. Activity near KMBG has remained lightning-free, but there are a few cells trying to start on an outflow boundary near KABR. Opted to not put VCTS in the grids at this time due to the uncertainty. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...TMT AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 359 AM CDT Sat Aug 7 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 359 AM CDT Sat Aug 7 2021 /259 AM MDT Sat Aug 7 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms are possible this evening. Some of these may be strong to severe mainly across eastern South Dakota and west central Minnesota. Main threats will be large hail, damaging winds, and heavy rain. However, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The next chance for thunderstorms looks to be Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
The Aberdeen radar (KABR), 54 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Seventy mph winds combined with pea to dime sized hail to cause extensive crop damage. A couple of trees were downed as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971868, 971869, 971870, 971871, 971872, 971873, 971874, 971875.